South Dakota, 2012

Blizzard in South Dakota, February 28 to 29, 2012

February 28 to 29, 2012 · NWS ABR · 21 events in 21 counties and zones

An intense area of low pressure moved across the region bringing blizzard conditions to much of central and northeast South Dakota. Snowfall amounts of 4 to 14 inches along with northwest winds gusting over 40 mph brought widespread low visibilities to less than a quarter of a mile at times.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An intense area of low pressure moved across the region bringing blizzard conditions to much of central and northeast South Dakota. Snowfall amounts of 4 to 14 inches along with northwest winds gusting over 40 mph brought widespread low visibilities to less than a quarter of a mile at times. Most schools were closed on both the 28th and 29th. Interstates 29 and 90 were also closed for awhile during the storm. There were several cars and semis stranded along with a few accidents. The power was out for a time for several hundred customers. Some snowfall amounts included, 6 inches at McLaughlin, Timber Lake, Pollock, Eureka, Seneca, and Murdo; 7 inches at Selby, Bowdle, Roscoe, and Webster; 8 inches at Aberdeen, Doland, and Gettysburg; 9 inches at Kennebec and Roy Lake; 10 inches at Miller and Victor; 11 inches southeast of Faulkton; 12 inches at Highmore and Little Eagle; 12 inches at Sisseton; and 14 inches west of Turton and west of Gann Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 5:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 28, 5:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CST TUE FEB 28 2012

.UPDATE...
ALL AREAS IN THIS CWA HAVE STARTED TO SNOW. UPDATED WARNING
PRODUCTS TO REFLECT THE PRECIP TYPE CHANGE OVER. BASED ON LATEST
MODELS DEVELOPMENT OF WRAPAROUND BANDING ALSO BUMPED UP TOTAL SNOW
ACCUMULATIONS ACROSS NORTH CENTRAL SD INCLUDING CORSON AND
CAMPBELL COUNTIES TO A FOOT. THIS SYSTEM HAS SOME VERY INTERESTING
FACETS WITH CONVECTION BECOMING A CONCERN MUCH FARTHER NORTH THAN
ORIGINALLY ANTICIPATED. WILL NEED TO WATCH CLOSELY THIS EVENING AS
THAT CONVECTION GETS WRAPPED UP AND DRAWN OVER SD.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
STRONG SURFACE LOW PRESSURE AREA IN SOUTHWEST NEBRASKA MAKING ITS
MOVE LATE THIS AFTERNOON. GOOD AGREEMENT WITH THE MODELS NOW WITH
TAKING THIS SURFACE LOW PRESSURE AREA INTO SOUTHWEST MINNESOTA BY
WEDNESDAY MORNING AND INTENSIFYING IT. RADARS ACROSS THE REGION
NOW SHOWING INCREASING ECHOES AND COVERAGE WITH THE INTENSE LIFT
IN ASSOCIATION WITH THE UPPER AND SURFACE LOW PRESSURE AREAS. HAD
REPORTS OF SNOW...RAIN AND FREEZING RAIN THIS AFTERNOON. THINK ALL
OF THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW THROUGH THE
EVENING HOURS AND AFTER MIDNIGHT ACROSS NORTHEAST SD AND WEST
CENTRAL MN. EXPECT WIDESPREAD SNOW AND BLOWING SNOW OVERNIGHT AND
THROUGH MUCH OF THE DAY WEDNESDAY. WINDS ARE EXPECTED TO BECOME
ALL NORTH THROUGH THE NIGHT AND INCREASE TO 25 TO 35 MPH WITH
WIDESPREAD BLIZZARD CONDITIONS EXPECTED. LEFT ALL WARNINGS AS IS
THROUGH WEDNESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
EARLY WEDNESDAY NIGHT SFC LOW IS CONTINUING TO MOVE EAST THROUGH
WISCONSIN WITH STILL A SMALL CHANCE FOR LIGHT SNOW ACROSS THE FAR
EASTERN CWA. THROUGH THE OVERNIGHT HOURS SFC LOW WILL CONTINUE
MOVING EASTWARD TOWARDS THE GREAT LAKES AND WILL BRING AN END TO
THE SNOW CHANCES. WEAK SHORTWAVE TRACKS THROUGH THE DAKOTAS ON
THURSDAY WITH MAJORITY OF SNOWFALL REMAINING ACROSS ND. WILL KEEP
SMALL CHANCES ACROSS NORTHERN SD AS SOUTHERN EDGE OF SYSTEM LOOKS
TO AFFECT THIS AREA...BUT ANY AMOUNTS LOOK TO BE RATHER LIGHT.
ANOTHER SHORTWAVE MOVES THROUGH FRIDAY AND FRIDAY NIGHT AND WILL
LEAVE SMALL POPS IN FOR THIS AS WELL. DRY CONDITIONS AT THIS TIME
FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

EXPECT IFR/LIFR CONDITIONS THROUGH WEDNESDAY MORNING IN HEAVY SNOW AND
BLOWING SNOW. CIGS LIKELY TO FALL BELOW 500 FT AND VSBYS DOWN TO
1/2SM OR LESS IN AREAS OF BLSN. WINDS WILL BEGIN TO SWITCH TO THE
NORTHWEST AT KPIR/KMBG TONIGHT AND WILL INCREASE TO 20 TO 25 KTS.
BY NOON WEDNESDAY EXPECT THESE STRONGER WINDS TO REACH KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR BROWN-
     CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BUFFALO-CLARK-
     CODINGTON-DEUEL-GRANT-HAMLIN-HAND-JONES-LYMAN-SPINK.

MN...BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 28, 4:49 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CST TUE FEB 28 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292300-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 PM CST TUE FEB 28 2012 /349 PM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WINTER WEATHER WILL CONTINUE ACROSS THE REGION THIS EVENING AND
OVERNIGHT. A BRIEF START AS A WINTRY MIX WILL CHANGE RAPIDLY OVER
TO ALL SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY WET SNOW IS EXPECTED ACROSS THE REGION. GUSTY WINDS ARE ALSO
EXPECTED...WHICH WILL REDUCE VISIBILITY AND CREATE HAZARDOUS
TRAVEL CONDITIONS. GRADUALLY IMPROVING CONDITIONS ARE EXPECTED
THROUGH THE AFTERNOON AND EVENING WEDNESDAY FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Feb 28, 4:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     SNOW             MILLER                  44.52N  98.99W
02/28/2012  E1.0 INCH        HAND               SD   LAW ENFORCEMENT

            VISIBILITY ESTIMATED AROUND ONE EIGHTH OF A MILE.

&&

EVENT NUMBER ABR1200042

NWS
Local storm report, Feb 28, 5:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     SNOW             MILLER                  44.52N  98.99W
02/28/2012  E2.5 INCH        HAND               SD   EMERGENCY MNGR

            .25 MILE VISIBILITY

&&

EVENT NUMBER ABR1200043

RW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, Marshall

When
February 28, 8:00 PM CST to February 29, 4:00 AM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
February 28, 9:00 PM CST to February 29, 10:00 AM CST
Where
Walworth forecast zone
Reported by
Department of Highways
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
February 28, 9:00 PM CST to February 29, 11:00 AM CST
Where
Faulk forecast zone
Reported by
Department of Highways
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Corson

When
February 28, 10:00 PM CST to February 29, 9:00 AM CST
Where
Corson forecast zone
Reported by
Public
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
February 28, 10:00 PM CST to February 29, 11:00 AM CST
Where
Lyman forecast zone
Reported by
Law Enforcement
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Potter

When
February 28, 11:00 PM CST to February 29, 10:00 AM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
February 28, 11:00 PM CST to February 29, 4:00 AM CST
Where
Roberts forecast zone
Reported by
Law Enforcement
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
February 29, 12:00 AM CST to 9:00 AM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
February 29, 12:00 AM CST to 10:00 AM CST
Where
Campbell forecast zone
Reported by
Department of Highways
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
Edmunds forecast zone
Reported by
Department of Highways
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
Stanley forecast zone
Reported by
Law Enforcement
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
Jones forecast zone
Reported by
Department of Highways
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Sully

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
Sully forecast zone
Reported by
Department of Highways
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
February 29, 12:00 AM CST to 11:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Day

When
February 29, 1:00 AM CST to 4:00 AM CST
Where
Day forecast zone
Reported by
Law Enforcement
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
February 29, 3:00 AM CST to 11:00 AM CST
Where
Buffalo forecast zone
Reported by
Department of Highways
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Spink

When
February 29, 3:00 AM CST to 12:00 PM CST
Where
Spink forecast zone
Reported by
Department of Highways
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
February 29, 4:00 AM CST to 11:00 AM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Hand

When
February 29, 4:00 AM CST to 11:00 AM CST
Where
Hand forecast zone
Reported by
Department of Highways
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Brown

When
February 29, 5:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367325, 366765, 366772, 366758, 366776, 366767, 367327, 366759, 366761, 366769, 366770, 366773, 366774, 366777, 366778, 367326, 366792, 366799, 366779, 366782, 366798.